another medication question

Discussion in 'General Parenting' started by klmno, Feb 9, 2008.

  1. klmno

    klmno Active Member

    HAs anyone here had success with adding an anti-depressant to a mood stabilizer (the issue is cycling- not seizures)?

    Is it very common?

  2. totoro

    totoro Mom? What's a GFG?

    For kids I don't know??? Obviously I hesitate doing it to K, considering what medications her psychiatrist has had her on already, he did suggest it though!!! Big surprise. I am weaning off of Zoloft, because my therapist, yes I did say therapist, LOL and my DOCTOR and I thought it was inducing some of my breakthrough Mania... Who knows but I thought better safe than sorry. I am going to start a First line MS when I get back to Idaho most likely.
    Some Info~

  3. Jena

    Jena New Member


    i have not tried it myself, yet had very long talk with difficult child's old pyschdoc tonight but absolute same thing. it is very common that they would mix the two drugs. we were actually speaking of doing same with my difficult child once testing complete.

    good luck
  4. Sara PA

    Sara PA New Member

    It's done. It's commonly done. But the guidelines put out by the American Psychiatric Association don't recommend it unless the depression is at a dangerous or incapacitating level and then only for as long as it's needed.

    Unfortunately too many doctors either can't or won't recognize the psychiatric adverse side effect of antidepressants. These side effects are most common in children and people with bipolar which is why the drugs aren't approved for the treatment of depression in either. (The exception to that is Prozac which is approved for the treatment of children with major depressive disorder. It's safety and effectiveness have been shown to be just good enough for it to have gained approved. The only antidepressant approved to treat bipolar is in the same pill as an antipsychotic. It should tell you something that the only way there was approval for an antidepressant to treat bipolar was to market it with a powerful antipsychotic and it still has the same warnings about side effects as all the other antidepressants.) The side effects include mania and hostility which too often are treated like comorbid or worsen disorders rather than like side effects.

    Just because something is commonly done doesn't mean it should be done. If you decide to try it, be sure to completely inform yourself of what the antidepressants psychiatric adverse reactions are. The only way to stop those side effects is to discontinue the drug, not add more.
  5. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    And I want to throw in, as a long time user of antidepressants, that the "adverse side effects" don't effect every user. Sometimes they save lives, such as my own. I was told that I needed to keep taking it for maintenance, and I know that's true. Every time I weaned off an AD, I went straight into a deep depression. Tried Lithium, but it doped me out and I was still depressed. Tried Tegretal--same thing. I personally don't like to take a lot of medications. If one will hold me, that's all I want to take. I know they often combine mood stabilizers and antidepressants, but I often wonder if that just dopes people up--a feeling I hate as much as depression. In fact, it's LIKE depression to feel doped on tons of medications. Anyways, vent over.
  6. DammitJanet

    DammitJanet Well-Known Member Staff Member

    I love this board...reminds me to go take my

    Back to the question.

    I "know" several people on other boards who have either bipolar 2 or borderline who take AD's along with a mood stabilizer. At one point I was even on wellbutrin along with a mood stabilizer but it didnt hold me well. That was the only AD I was ever able to take even somewhat successfully. All others send me way over the edge.

    As far as being doped up...MWM...that is so funny! There are days I wish for feeling doped when the pain is torturing me and I just want to disappear. The closest thing I get to doped up is when I take my night medications...ambien, klonopin and a muscle relaxer. Then I can go to sleep.
  7. weatheringthestorm

    weatheringthestorm New Member

    My difficult child is bipolar not otherwise specified, ODD, and ADD. He is taking the AD Wellbutrin, 200mg 2 x's a day and Seraquel, 25 mg 2 x's a day. He is also taking Aderall for the ADD symptoms, Allegra for allergies, a multi-vitamin, and Flaxseed oil. I know of another bipolar not otherwise specified kid being treated with similar medications by a different doctor. We increased the dose of the AD just before Christmas. He had not been doing well. We thought we were going to have to hospitalize him. Since then he's done really well. The moods aren't cycling like they used to, you can even enjoy his company. We've only had one episode of some minor hypomania and the nasty iritable mood. He had been sick with a stomach virus and couldn't keep a full day's medications down. After a few more days of medications he was back on track.

    However, like others have said, the AD has the potential to make things worse. I've been doing a lot of reading on this subject since getting his diagnosis. A lot of kids are on this combo, but it is not for everyone. My difficult child was also really suffering from the depression side of things. If there aren't depression symptoms it's usually not recommended.

    My son is also very against taking medications in general. Some of the medications that are used specificly for bipolar have some pretty bothersome side effects that are rather common. Since we could barely get him to take medications that weren't giving him side effects we decided to try this route first. The newer AD's aren't supposed to have as many side effects.

    I would just say to watch your child for any adverse effects, like you would have to for any new medication. You just need to pay real close attention. It can be really hard to know if the medications aren't helping or if they're making it worse. Until the higher dose began helping him I wasn't sure he was on the right medications and was really worried that the medications were making him worse.

    I don't know how long this nice period is going to last, but I'm sure going to enjoy it!!!